Kansas, 2010

Tornadoes and Flash Flooding in Kansas, June 11 to 12, 2010

June 11 to 12, 2010 · NWS GLD · 12 events in 6 counties and zones

A lone supercell formed in Sheridan county during the early evening and remained about stationary for over an hour, producing multiple tornadoes, hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A lone supercell formed in Sheridan county during the early evening and remained about stationary for over an hour, producing multiple tornadoes, hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 11, 5:16 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 11, 5:16 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT FRI JUN 11 2010

.SHORT TERM... (TONIGHT - MONDAY)
215 PM MDT FRI JUN 11 2010

THERE WILL BE TWO AREAS TO WATCH THIS AFTERNOON/EVENING FOR
CONVECTIVE INITIATION. THE FIRST WILL BE THE POST FRONTAL UPSLOPE
REGION OF NORTHEAST COLORADO. MODELS ARE IN GOOD AGREEMENT HERE WITH
COPIOUS QPF SIMILAR TO YESTERDAY. THE OTHER AREA WILL BE THE OLD
FRONTAL BOUNDARY...WHICH WAS NEAR A MCCOOK TO LEOTI LINE AT 19Z AND
IS DISCERNIBLE ON KGLD RADAR AS A FINE LINE RETREATING WESTWARD. OF
THE SHORT TERM MODELS...THE RUC HAS THE BEST HANDLE ON THE FRONT. IT
IS THE ONLY HI RES MODEL BREAKING OUT CONVECTION IN NW KANSAS AND TO
SHOW IT MOVING WESTWARD. IN BOTH AREAS...MEAN STORM MOTION WILL BE
190/10-20KTS WITH RIGHT MOVERS 250/10-15KTS. DEEP LAYER SHEAR IS MORE
THAN SUFFICIENT FOR SUPERCELLS WITH 30-40KTS OF FLOW AT 500MB AND
EASTERLY WINDS AT THE SURFACE VEERING TO SOUTHWEST ALOFT. EXTREME
INSTABILITY IS FORECAST EAST OF THE FRONT AND VERY UNSTABLE
CONDITIONS TO THE WEST. THE POTENTIAL IS THERE...BUT SOME NEGATIVES
INCLUDE 700MB TEMPERATURES NEAR 15C ADVECTING INTO THE EASTERN CWA
AND LACK OF STRONG SYNOPTIC SCALE FORCING. FURTHERMORE...THE
NAM...WHICH HAS A VERY GOOD TRACK RECORD AS OF LATE...IS CONFINING
PRECIPITATION TO THE FAR NORTHWEST AND SOUTHEAST AREAS AND IS
DIFFICULT TO IGNORE. SO WILL HAVE THE HIGHEST POPS IN THE NORTHWEST
ASSOCIATED WITH THE COLORADO CONVECTION WHERE CONFIDENCE IS
HIGHER...WITH MID RANGE POPS ELSEWHERE.

OVERNIGHT MCS SHOULD PUSH THE FRONTAL BOUNDARY SOUTHEAST. IT MAY TRY
TO RETURN WESTWARD AGAIN DURING THE DAY SATURDAY AND END UP
SOMEWHERE IN THE EASTERN FORECAST AREA. THERE WILL BE A LARGE
TEMPERATURE GRADIENT ACROSS THE FRONT...WITH 50S AND 60S TO THE WEST
AND 70S AND 80S TO THE EAST. THE UPPER LOW OVER THE FOUR CORNERS
WILL INCH CLOSER ON SATURDAY. THIS IS BASICALLY THE SAME SCENARIO AS
THE PAST COUPLE OF DAYS...WITH ANOTHER ROUND OF THUNDERSTORMS LIKELY
SATURDAY NIGHT.

THE UPPER SYSTEM WILL FINALLY BE EJECTING OVER THE CENTRAL ROCKIES
ON SUNDAY. IT WILL BE ACCOMPANIED BY A COLD FRONT IN THE ADJACENT
HIGH PLAINS. THE AIR MASS WILL START OUT COOL AND STABLE...BUT ANY
DEGREE OF AFTERNOON HEATING UNDER THE UNUSUALLY COLD UPPER SYSTEM
WILL RESULT IN UNSTABLE CONDITIONS AND LIKELY ANOTHER ROUND OF
THUNDERSTORMS. SHEAR WILL BE AMPLE AND WELL ORGANIZED CONVECTION
WILL AGAIN BE A POSSIBILITY.

ON MONDAY NUMERICAL MODELS MERGE THE ROCKIES LOW WITH ONE DROPPING
OUT OF CANADA INTO THE NORTHERN PLAINS. GIVEN PROXIMITY OF THE
RESULTING CUT OFF LOW OVER THE DAKOTAS AND COLD TEMPERATURES ALOFT
HARD TO RULE OUT A CHANCE OF THUNDERSTORMS. TEMPERATURES WILL
REBOUND SOMEWHAT FROM THE WEEKEND BUT REMAIN BELOW NORMAL.

.LONG TERM... (TUESDAY - FRIDAY)
215 PM MDT FRI JUN 11 2010

UPPER PATTERN THIS PERIOD WILL FEATURE A RIDGE OVER THE SOUTHERN
PLAINS AND ANOTHER TROUGH OVER THE GREAT BASIN. THIS WILL OPEN THE
DOOR FOR OCCASIONAL SHORTWAVE TROUGHS TO EJECT ACROSS THE CENTRAL
ROCKIES IN THE SOUTHWEST FLOW AHEAD OF THE MAIN TROUGH AXIS. SURFACE
PATTERN SHOWS HIGH PRESSURE CENTERED NEAR THE MID MISSISSIPPI RIVER
VALLEY...RESULTING IN PERSISTENT SOUTHEASTERLY FLOW INTO THE HIGH
PLAINS. AVAILABLE LOW LEVEL MOISTURE...THE PRESENCE OF A LEE
TROUGH...AND SYNOPTIC SCALE LIFT PROVIDED BY THE SHORTWAVE TROUGHS
SUGGEST A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH THE LONG TERM
PERIOD. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.
&&

.AVIATION...
515 PM MDT FRI JUN 11 2010

FOR THE 00Z TAFS...COMPLEX AVIATION FORECAST WITH THUNDERSTORM POTENTIAL
AT BOTH SITES THIS EVENING...FOLLOWED BY A SLOW MOVING COLD FRONT WHICH
WILL BRING MVFR/IFR CONDITIONS AND ADDITIONAL PRECIP IN ITS WAKE. IN
THE NEAR TERM...WILL KEEP CONDITIONS VFR WITH CONVECTIVE POTENTIAL AT
BOTH TERMINALS. EXACT TIMING DIFFICULT TO PIN DOWN AND THUS WILL INDICATE
POTENTIAL WITH CB GROUPS AND AMEND AS NECESSARY. STORMS WHICH DO DIRECTLY
IMPACT EITHER SITE MAY PRODUCE BRIEF MVFR/IFR CONDITIONS. OVERNIGHT
AND EARLY SATURDAY...A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE
REGION SHIFTING WINDS GRADUALLY AROUND FROM THE EAST TO THE NORTH.
CIGS WILL LOWER TO MVFR/IFR WITH LIGHT RAIN DEVELOPING.

50
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 11, 10:55 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT FRI JUN 11 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT FRI JUN 11 2010 /1155 AM CDT FRI JUN 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE FROM LATE
THIS AFTERNOON INTO THE OVERNIGHT HOURS. THERE WILL BE A RISK OF
SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA. HOWEVER...THE GREATEST
CHANCE FOR SEVERE THUNDERSTORMS WILL OCCUR ALONG AND NORTH OF
FRONTAL BOUNDARY. BY LATER THIS AFTERNOON...THIS FRONT WILL
ROUGHLY EXTEND FROM NEAR SHARON SPRINGS TO COLBY TO NORTON. SOME
OF THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WITH THE POSSIBILITY OF SOME STORMS
BECOMING SEVERE WILL CONTINUE SATURDAY AND SUNDAY EVENINGS AS A
LOW PRESSURE SYSTEM BEGINS TO LIFT OUT OF THE SOUTHWESTERN UNITED
STATES ACROSS THE ROCKIES AND HIGH PLAINS. LARGE HAIL...DAMAGING
WINDS AND A FEW TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).

BULLER/JSL

In the hours before

Special weather statement, Jun 11, 5:42 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT FRI JUN 11 2010

KSZ003-004-015-016-120015-
DECATUR-GRAHAM-NORTON-SHERIDAN-
642 PM CDT FRI JUN 11 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS...SHERIDAN COUNTY IN NORTHWEST KANSAS AND
GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF STUDLEY...AND MOVING NORTH AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

STASSER
Special weather statement, Jun 11, 6:14 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT FRI JUN 11 2010

KSZ003-004-015-120045-
DECATUR-NORTON-SHERIDAN-
714 PM CDT FRI JUN 11 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS AND SHERIDAN COUNTY IN NORTHWEST KANSAS...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF DRESDEN...AND MOVING NORTH
AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

STASSER
Special weather statement, Jun 11, 7:07 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT FRI JUN 11 2010

COZ091-120130-
KIT CARSON COUNTY-
707 PM MDT FRI JUN 11 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 13 MILES WEST OF
ARRIBA...OR 23 MILES WEST OF FLAGLER...AND MOVING EAST AT 45 MPH.

GOLF BALL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
DANGEROUS STORM.

PEOPLE IN NORTHERN KIT CARSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

JRM

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 tornado, 2 flash flood. Local standard time, as filed.

Tornado, Sheridan

When
June 11, 7:15 PM CST to 7:45 PM CST
Where
Sheridan County, 3 mi WNW of Lucerne to 5.34 mi NNW of Lucerne
Rating
EF1
Path length
3.48 mi
Path width
50 yd
Property damage
$100,000
Reported by
Public
Coordinates
39.514, -100.253

A tornado formed in northeast Sheridan county and moved very slowly north. One farmhouse had most of its windows blown in and many tall cedar trees uprooted. Several doors were damaged and had to be replaced. Part of the roof was off a barn and farm implements were overturned. A center pivot and an anhydrous ammonia tank were also overturned just south of the farmhouse.

Tornado, Sheridan

When
June 11, 7:17 PM CST to 7:20 PM CST
Where
Sheridan County, 3 mi WNW of Lucerne to 2.91 mi WNW of Lucerne
Rating
EF0
Path length
0.23 mi
Path width
25 yd
Reported by
Public
Coordinates
39.514, -100.253

A distinct satellite tornado formed and after several minutes merged with the first tornado which had formed two minutes earlier. A series of pictures showed two tornadoes about a quarter mile apart with one rotating around the other and finally the two merged over open fields. Thus this satellite tornado produced no damage while the first tornado went on to damage a farmhouse.

Hail, Decatur

When
June 11, 7:51 PM CST
Where
Decatur County, 5.08 mi WNW of Leoville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.620, -100.530

Public report relayed by law enforcement.

Tornado, Sheridan

When
June 11, 8:00 PM CST to 8:07 PM CST
Where
Sheridan County, 6.67 mi NW of Lucerne to 7.28 mi NW of Lucerne
Rating
EF0
Path length
0.66 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
39.559, -100.300

Law enforcement relayed a spotter report of two distinct tornadoes about 1/4 to 1/2 mile apart moving slowly northwest. The tornadoes did not merge nor appear to rotate around one another and were mostly right along or just south of the Sheridan-Decatur county line..

Tornado, Sheridan

When
June 11, 8:00 PM CST to 8:07 PM CST
Where
Sheridan County, 6.53 mi NW of Lucerne to 7.15 mi NW of Lucerne
Rating
EF0
Path length
0.67 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
39.559, -100.296

Law enforcement relayed a spotter report of two distinct tornadoes about 1/4 to 1/2 mile apart moving slowly northwest. The tornadoes did not merge nor appear to rotate around one another and were mostly right along or just south of the Sheridan-Decatur county line..

Flash Flood, Decatur

When
June 11, 8:25 PM CST to 11:25 PM CST
Where
Decatur County, 2.75 mi ESE of Leoville to 4.94 mi ESE of Leoville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.570, -100.400

Water was reported over highway 9 from mile marker 3 to the east.

Hail, Decatur

When
June 11, 8:35 PM CST
Where
Decatur County, 0.53 mi W of Jennings
Measured
1 in hail
Reported by
Public
Coordinates
39.680, -100.290

Heavy rainfall was also causing ditches to fill rapidly.

Hail, Greeley

When
June 11, 8:27 PM MST
Where
Greeley County, Tribune
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.470, -101.750

Hail, Greeley

When
June 11, 8:28 PM MST
Where
Greeley County, 0.54 mi W of Horace
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.480, -101.790

Hail, Wallace

When
June 11, 8:32 PM MST
Where
Wallace County, 9.6 mi SSW of Sharon Spgs Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.730, -101.840

Hail, Sherman

When
June 11, 8:43 PM MST
Where
Sherman County, 5.93 mi SSE of Ruleton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.250, -101.840

Flash Flood, Norton

When
June 11, 10:30 PM CST to June 12, 6:00 AM CST
Where
Norton County, 1.85 mi NNE of Clayton to 1.82 mi E of Clayton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.754, -100.165

Extremely heavy rainfall occurred just west of Clayton in Norton county during the evening with radar estimated rainfall of 6 to 10 inches. Law enforcement later that night reported that Prairie Dog Creek had gone out of its banks 4 miles east of Clayton sometime during the night, with locations of debris indicating a rapid water rise out of the banks. Time of event is estimated from radar, rain gauge reports and law enforcement observations.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234265, 234275, 234208, 234282, 243566, 234215, 234219, 234216, 234217, 234218, 234220, 234281.